Heparin and Lignocaine recall, isolated incident likely


recall regulatory

The TGA and Pfizer are working on a recall for Heparin and Lignocaine ampoules following a reported product mix-up

The TGA said in a statement on Monday (14 August) that it is working with Pfizer Australia on the recall notice for the two medicines, following one instance of a product mix-up.

The affected medicines are injectable Heparin and Lignocaine supplied in blister packs of 50 ampoules.

One box intended for Heparin ampoules had been found to contain Lignocaine ampoules.

“The TGA advises that anyone who uses or provides care for a person who uses the Heparin injection 50 pack should carry out a visual inspection of the contents and if any anomalies are found, return the product to their pharmacy for refund or replacement,” the TGA said today.

“Product that has not been found to show any anomalies may be used as normal.

“Please note that all ampoules supplied in a pack should be identical in all respects and any product details should match those on the external packaging.

“If you notice any discrepancies with your medicine, return the product to your pharmacist.”

The Lignocaine ampoules found inside Heparin packaging. Source: TGA

Pfizer said in a statement on Monday that it had commenced advising pharmacies, hospitals, consumers and clinicians about the need to inspect product on hand.

“There is no greater priority to Pfizer than patient safety and maintaining the integrity of our supply chain is paramount to this,” it said.

“We have launched a comprehensive review of our manufacturing, packaging and distribution processes for both Lignocaine and Heparin.

“From this we have ascertained this is likely an isolated incident with one pharmacy after the pack has left Pfizer’s distribution chain, however, we are working closely with wholesalers, distributors and NSW Health to be absolutely certain this is the case.

“Whilst initial investigations have ascertained this is likely an isolated incident with one pharmacy, we are undertaking this voluntary action as a precautionary measure.

“The probability of finding affected stock from impacted batches is considered low.

“Pfizer is taking this issue very seriously and is working to identify the root cause as soon as possible.”

Product that has not found, on visual inspection, to show anomalies can be used as normal, Pfizer advised.

The affected batches are:

HEPARIN SODIUM 5000IU/5mL (porcine mucous) injection ampoule 50 pack—AUST R 49232 (Batch A473, expiry date Feb 2019)

Pfizer (Perth) LIGNOCAINE HYDROCHLORIDE 1% (50mg/5mL) injection BP ampoule—AUST R 49296 (Batch A313, expiry date Nov 2017)

Previous PSA appointment for Bob Buckham
Next Pharmacists in general practice get 100%

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

1 Comment

  1. Margaret Topp
    18/08/2017

    Does this actually constitute a dispensing error, rather than a manufacturing issue?

Leave a reply